Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 41, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 18, 2017, 5:53 PM EDT for 4 counties in New York. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 5:53 PM EDT (21:53 UTC)
- Expired
- May 18, 2017, 6:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cayuga County, NY, Cortland County, NY, Onondaga County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 54 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 5:55 PM EDT | TSTM WND DMG | Deruyter, NY | SEVERAL TREES AND POWER POLES DOWN. |
| May 18, 6:50 PM EDT | TSTM WND DMG | Tully, NY | MULTIPLE TREES DOWN BLOCKING ROADWAY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:36 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
675
WUUS51 KBGM 182153
SVRBGM
NYC011-023-067-109-182245-
/O.NEW.KBGM.SV.W.0041.170518T2153Z-170518T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
553 PM EDT THU MAY 18 2017
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southeastern Cayuga County in central New York...
Cortland County in central New York...
Southeastern Onondaga County in central New York...
Northern Tompkins County in central New York...
* Until 645 PM EDT
* At 553 PM EDT, a severe thunderstorm was located near Taughannock
Falls, or near Ithaca, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Dryden and Freeville around 605 PM EDT.
Groton around 610 PM EDT.
Virgil and South Cortland around 615 PM EDT.
Cortland and Munsons Corners around 620 PM EDT.
Homer, Scott and McGraw around 625 PM EDT.
Preble, Solon and East Homer around 630 PM EDT.
Truxton and Tully around 635 PM EDT.
Cuyler around 640 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
If on or near a lake, get away from the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4279 7589 4261 7588 4238 7655 4254 7667
4255 7665 4255 7659 4256 7661 4288 7596
TIME...MOT...LOC 2153Z 241DEG 36KT 4251 7652
HAIL...1.00IN
WIND...60MPH
$$
DGMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:59 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 18, 3:59 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 359 PM EDT Thu May 18 2017 .SYNOPSIS... A cold front, will trigger scattered showers and thunderstorms tonight. Some of these storms, could be on the strong side. Drier, cooler air, will filter in behind the front, for Friday and Saturday. && .NEAR TERM /THROUGH FRIDAY/... 355 PM Update...Storms becoming more widespread and beginning to push into central NY zones. The Storm Prediction Center has issued a Severe Thunderstorm Watch that extends through 3z which includes all of our central NY zones except Sullivan County as well as Bradford and Susquehanna Counties in NE PA. 2 PM...Very warm to hot temperatures across the area with temps in the 80s to around 90 in gusty SW flow. Elongated low pressure situated across central Ontario with trailing cold front across Michigan. Ahead of this feature, shortwave approaching from southern Ontario is helping to initiate storms over far western NY along lake breeze boundary east of Lake Erie. SPC mesoanalysis indicates ML CAPEs already reaching 1000-2000 j/kg with deep layer shear increasing to 30-40 knots across the area. Thus, severe potential still looks good and have beefed up wording over most of central NY to mention possible damaging winds and large hail. Going forward, expect coverage of storms to increase as they move east and move into the lake plain region of our forecast area by around 20z. Given the high CAPE/shear, good potential for at least a few storms to produce damaging winds and/or large hail. Storms will most likely take the form of a line or line segments with the potential for some of these to become bowing segments. Some storms may take on a supercellur structure and while we can't rule out tornadic activity, low level wind field and fairly high LCLs generally don't support a high tornado threat. As mentioned storms begin moving east across the lake plain by 20-21z with the southern end of the line potentially reaching as far south as the twin tiers into NE PA by early this evening where they could also be severe. However, storm coverage looks to generally be more scattered to isolated south of roughly an Ithaca to Oneonta line. Following initial storms late this afternoon / early this evening, some additional weaker showers/storms will be possible in the late evening into the early overnight ahead of the actual cold front as it moves south toward area. However these look to be scattered and weakening as they approach central NY so severe weather unlikely by this time. Since actual cold frontal passage won't be until the late night into early Friday lows will still be fairly mild...in the 60s. For Friday, following early AM frontal passage area will be in cold advection regime with breezy NW flow. Expect considerable strato Cu to linger over central NY with the chance of a few showers. Temps will be much cooler and in fact not rising too much with highs mainly in the 60s to around 70 over central NY and the 70s over NE PA. This will set the stage for a chilly night Friday night as skies clear as the ridge builds south. Lows will generally range from the upper 30s to mid 40s. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... 1 pm update... A large eastern Canadian surface high will gradually slide eastward Saturday and Saturday night, but still maintain enough influence to bring rain-free conditions for CNY/NEPA. Readings will be seasonable, with highs in the 60s- near 70 Saturday, and lows in the 40s- near 50 Saturday night. On Sunday, a SE flow will develop in the lower-levels, infusing some Atlantic moisture into the region. At the same time, a slow moving warm front will approach from the west, along with a large upper-level trough. Thus, we expect showers to gradually increase in coverage Sunday afternoon, but stay primarily focused west of the I-81 corridor, where some likely POP's will be introduced. Showers should be more spotty in coverage farther east. Atmospheric conditions look stable from this early vantage point, so no thunder will be included at this time. Highs Sunday afternoon will range from the lower 60s in the higher terrain of the Catskills, to near 70 in our Lake Ontario plain counties of CNY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... 110 pm update... On the large-scale, model guidance remains in good agreement that a complex surface frontal system and fairly vigorous upper-level short-wave will cross the region Sunday night and Monday, with widespread showers. Tuesday-Wednesday, the next upper trough/closed low will gradually be digging into the western Great Lakes region. From this early vantage point, Tuesday still looks mainly dry, in between Monday's system, and the one mentioned earlier in this paragraph. By Wednesday, at least scattered showers may come into play. Temperatures are likely to undergo a cooling trend with time next week. For the most part, we're looking at highs in the 60s and lows in the 40s Monday-Wednesday. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Fairly tranquil early this afternoon. However, some storms are beginning to develop over western NY and there is a good chance these will affect at least the northern 3 TAF sites (KRME/KSYR/KITH) late this afternoon into this evening as these storms move east. Timing looks to be between 20/22z for KRME/KSYR and 21/23z for KITH. Storms may also affect KBGM/KELM early this evening (22/00z). For these 5 sites tempo groups for TSRA have been indicated in the TAFs with IFR/MVFR restrictions. We indicate winds gusting up to 35 knots however it should be noted, there is the chance some storms could become severe and produce winds of 50+ knots and/or large hail. There is the chance storms could also affect KAVP by the mid evening however confidence lower here so do not have it in TAFs. Following initial storms, additional weaker showers/storms will be possible ahead of actual cold front around 6z however confidence is lower so this also kept out of TAFs. Following the frontal passage late tonight into early Friday, expect strato cu deck to set up over central NY with low VFR / high end MVFR cigs. Outlook... Friday afternoon through Sunday morning...VFR. Sunday afternoon to Monday...Showers and associated mostly MVFR restrictions possible. Tuesday...Mainly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MLJ NEAR TERM...PCF SHORT TERM...MLJ LONG TERM...MLJ AVIATION...PCF/TAC
Hazardous weather outlook, May 18, 3:55 PM EDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 355 PM EDT Thu May 18 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-192000- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Bradford-Susquehanna- 355 PM EDT Thu May 18 2017 ...SEVERE THUNDERSTORM WATCH 237 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ062-PAZ040-043-044-047-048-072-192000- Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 355 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms will be possible across the area late this afternoon into this evening with the risk that some of these storms could be strong to severe. Damaging winds and large hail are the greatest threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 18, 5:05 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
505 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL THROOP 42.98N 76.57W
05/18/2017 M1.75 INCH CAYUGA NY AMATEUR RADIO
&&
BJTLocal storm report, May 18, 5:20 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
520 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND GST OWASCO LAKE STATION 42.84N 76.53W
05/18/2017 M59 MPH CAYUGA NY TRAINED SPOTTER
&&
MORFORDLocal storm report, May 18, 5:22 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
522 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TSTM WND DMG MORAVIA 42.71N 76.42W
05/18/2017 CAYUGA NY TRAINED SPOTTER
LARGE TREE DOWN... SEVERAL LARGE BRANCHES DOWN.
POWERLINES DOWN.
&&
MORFORDSpecial weather statement, May 18, 5:43 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
543 PM EDT THU MAY 18 2017
NYZ017-018-023-025-044-182215-
Onondaga NY-Cortland NY-Southern Cayuga NY-Schuyler NY-Tompkins NY-
543 PM EDT THU MAY 18 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN SCHUYLER...
SOUTHEASTERN CAYUGA...NORTHERN CORTLAND...SOUTH CENTRAL ONONDAGA AND
TOMPKINS COUNTIES UNTIL 615 PM EDT...
At 542 PM EDT, Doppler radar was tracking a strong thunderstorm over
Enfield, or near Ithaca, moving northeast at 55 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Ithaca, Cortland, Newfield, Cayuga Heights, Lansing, Enfield, Homer,
Virgil, Groton and Locke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4255 7669 4255 7659 4258 7663 4283 7614
4259 7595 4234 7666 4250 7679
TIME...MOT...LOC 2142Z 240DEG 49KT 4247 7664
DGMSpecial weather statement, May 18, 5:45 PM EDT, 8 minutes before
Special Weather Statement National Weather Service Binghamton NY 545 PM EDT THU MAY 18 2017 NYZ015-016-022>025-055-182215- Steuben NY-Chemung NY-Seneca NY-Yates NY-Schuyler NY-Tioga NY- Tompkins NY- 545 PM EDT THU MAY 18 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTH CENTRAL SENECA...SCHUYLER...SOUTHEASTERN YATES...NORTHERN CHEMUNG...WEST CENTRAL TIOGA...NORTHEASTERN STEUBEN AND SOUTHWESTERN TOMPKINS COUNTIES UNTIL 615 PM EDT... At 545 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from Urbana to Hornby. Movement was east at 45 mph. Dime size hail will be possible with these storms. Locations impacted include... Newfield, Hector, Starkey, Enfield, Danby, Urbana, Covert, Watkins Glen, Trumansburg and Catharine. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If on or near a lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4262 7668 4218 7633 4220 7706 4251 7732 TIME...MOT...LOC 2145Z 265DEG 37KT 4246 7719 4227 7703 DGM
Special weather statement, May 18, 5:49 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Binghamton NY
549 PM EDT THU MAY 18 2017
NYZ018-182230-
Onondaga NY-
549 PM EDT THU MAY 18 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTHERN ONONDAGA COUNTY UNTIL
630 PM EDT...
At 548 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lysander, or near Baldwinsville, moving east at 50 mph.
Nickel size hail and strong wind gusts will be possible with this
storm.
This strong thunderstorm will be near...
Cicero and Brewerton around 605 PM EDT.
Bridgeport around 615 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4322 7609 4320 7608 4318 7599 4314 7597
4313 7595 4312 7648 4322 7648 4323 7630
4320 7627 4322 7626 4324 7627 4320 7622
4322 7620 4327 7621
TIME...MOT...LOC 2148Z 265DEG 43KT 4322 7641
MLJThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:20 PM EDT | Special Weather Statement | BGM | Cayuga, Seneca | 40 min |
| May 18, 3:59 PM EDT | Special Weather Statement | BGM | Cayuga, Onondaga | 46 min |
| May 18, 4:09 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Seneca | 51 min |
| May 18, 4:23 PM EDT | Special Weather Statement | BGM | Yates | 37 min |
| May 18, 4:28 PM EDT | Special Weather Statement | BGM | Seneca, Yates | 32 min |
| May 18, 4:39 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Seneca, Yates | 51 min |
| May 18, 4:49 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga | 41 min |
| May 18, 5:13 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga | 47 min |
| May 18, 5:39 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland, Madison, Onondaga | 51 min |
| May 18, 5:40 PM EDT | Areal Flood Advisory | BGM | Cayuga, Cortland, Onondaga, Seneca, Yates | 3 hr |
| May 18, 5:43 PM EDT | Special Weather Statement | BGM | Cortland, Tompkins | 32 min |
| May 18, 5:45 PM EDT | Special Weather Statement | BGM | Schuyler | 30 min |
| May 18, 5:49 PM EDT | Special Weather Statement | BGM | Onondaga | 41 min |
| May 18, 5:52 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 38 min |
| May 18, 6:03 PM EDT | Special Weather Statement | BGM | Schuyler, Steuben | 57 min |
| May 18, 6:09 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Steuben, Yates | 36 min |
| May 18, 6:12 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Madison, Oneida, Otsego | 48 min |
| May 18, 6:43 PM EDT | Special Weather Statement | BGM | Steuben | 47 min |
| May 18, 7:05 PM EDT | Special Weather Statement | BGM | Otsego | 40 min |
| May 18, 7:13 PM EDT | Special Weather Statement | BGM | Chemung, Cortland, Tompkins | 47 min |
| May 18, 7:53 PM EDT | Special Weather Statement | BGM | Delaware | 52 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.